Minerals, along with vitamins, are naturally occurring substances that are basic building blocks for the chemical processes that keep our bodies running. Most of them are needed in relatively small amounts that are usually taken care of through the consumption of a normal, everyday diet. Sometimes a regular multivitamin with minerals may supplement a normal diet to ensure you’re getting the minerals your body needs.
Supplementing with specific minerals may be helpful for alleviating certain bipolar symptoms. Minerals suggested include:
- Calcium. Important for the regulation of impulses in the nervous system and for neurotransmitter production. If you supplement with magnesium, you should also take twice that amount of calcium — these two minerals need each other to work. However, excessive levels of calcium (hypocalcinuria) can result in stupor.
Most people can get their daily calcium requirements met through simply drinking two glasses of milk per day, and eating some dairy products like cheese or yogurt.
- Chromium picolinate. May help control the sugar and carbohydrate cravings that many patients experience while taking Depakote or Depakene. Chromium picolinate can act like a stimulant, however, so keep an eye out for this side effect.
- Magnesium. Lowers blood pressure, and is also important for the regulation of impulses in the nervous system and neurotransmitter production. Magnesium deficiency can cause anxiety and insomnia, and it can also lower your seizure threshold. This mineral is rapidly depleted during periods of stress, hard work, hot weather, or fever, and that’s probably one of the reasons that these conditions can precipitate a seizure. If you are supplementing with vitamin B-6, you will need to add magnesium as well.
- Manganese. Deficiency is marked by fatigue, irritability, memory problems, and ringing or other noises in the ears. It is needed in trace amounts only, but some people’s diets do not include enough.
- Zinc. Another trace mineral that’s often absent from the diet. Symptoms of deficiency can include mental disturbance.
As with using any vitamin or mineral supplement, you should be careful and check first with your doctor to ensure what you plan on taking isn’t going to interfere or interact with your existing medications. Some minerals, taken in excess, may cause unintended and possibly harmful side effects when combined with certain medications. Check with your doctor first to be certain.